Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS New Orleans, LA

February 21, 2003Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 21, 2003, 7:08 AM CST for Saint Tammany Parish, Louisiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2003, 7:08 AM CST (13:08 UTC)
Expired
Feb 21, 2003, 8:00 AM CST
In force
52 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.1 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 380 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS54 KLIX 211308
SVRNEW
LAC103-211400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
707 AM CST FRI FEB 21 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...SLIDELL...EDEN ISLE

* UNTIL 800 AM CST

* AT 700 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LACOMBE...OR ABOUT 10 MILES WEST OF EDEN
  ISLE...MOVING NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3022 8985 3032 9003 3050 8973 3032 8963

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 1:30 AM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Feb 21, 1:30 AM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 AM CST FRI FEB 21 2003

LOOKS LIKE A BUSY DAY IN STORE FOR NEXT TWO CREWS. MODELS SIMILAR
AGAIN TODAY. HAVE A PROBLEM WITH ETA SOLUTION OF 250 MB WINDS. AVN
MODEL REMAINS CONSISTENT IN TRACK OF 250MB JETS IN A SPLIT FLOW
PATTERN WITH ONE 110KT JET ACROS AR AND TN AND SOUTHERN STREAM 80 KT
JET JUST SOUTH OF COASTA WATERS. THIS PUTS CENTRAL AND SOUTHERN LA
AND MOST OF MS IN AREA OF UPPER DIFLUENCE. AT THE SAME TIME SURFACE
BOUNDARY IS EXPECTED TO LIE IN LINE FROM JAN TO LCH AT 18Z
TODAY...WITH MODERATE SOUTHERLY LOW LEVEL JET OF 25 TO 30 KT AT
BOUNDARY LAYER SETS IN. APPEARS THE STAGE IS SET FOR GOOD CHANCE OF
NUMEROUS CONVECTIVE CELLS THAT WILL TRACK NORTHEAST IN A LINE. SOME
SEVERE WITH POSSIBLE HAIL...DOWNBUST WINDS TO 60 KT. AGREE WITH SELS
MODERATE THREAT. ALSO PRECIPITABLE WATER VALUES OF 1.33 IN TO 1.5 IN
SHOULD INCREASR TO NEAR 1.75 INCHES BY AFTERNOON. FLASH FLOOD
GUIDANCE VALUES SHOW AREA OF SOUTHWEST MS AND SOUTH CENTRAL LA IN
PRIME THREAT FOR HEAVY RAINS. WILL LOOK AT FLOOD WATCH FOR THESE
AREAS TODAY. PRECIPATION FIELDS WILL TAPER OFF SATURDAY MORNING WITH
MAINLY DRY CONDITIONS THEREAFTER THROUGH WEDNESDAY.
IN MARINE FORECAST...EXPECT SMALL CRAFT ADVISORY CONDITIONS BY
AFTERNOON. QPFERD DISCUSSIONS LOOKS REASONABLE.

MCB 68/55/63/41 ++30   BTR 70/56/62/42 ++30
MSY 71/57/64/48 9+10   GPT 68/58/64/45 7+10

.NEW...SMALL CRAFT ADVZY...COASTAL WATERS KPQL TO INTRACOASTAL CITY
       INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...FLOOD WATCH...PORTIONS OF SOUTH CENTRAL LA.
MS...FLOOD WATCH...SOUTHWEST MS.
Hazardous weather outlook, Feb 21, 4:40 AM CST, 2 hours 28 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
440 AM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR
TODAY THROUGH TONIGHT. THUNDERSTORMS WILL BE MORE NUMEROUS ACROSS
SOUTHWEST MISSISSIPPI AND SOUTH CENTRAL LOUISIANA TO THE NORTH AND
WEST OF LAKE PONTCHARTRAIN. SOME THUNDERSTORMS WILL BE SEVERE WITH
LOCALLY HEAVY RAINFALL...HAIL...AND STRONG DOWNBURST WINDS.

A FLOOD WATCH IS IN EFFECT FOR SOUTHWEST LOUISIANA ...SOUTH CENTRAL
AND PORTIONS OF SOUTHEAST LOUISIANA NORTH OF LAKE PONTCHARTRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL LOW PRESSURE SYSTEM AND AN ASSOCIATED SURFACE FRONTAL
BOUNDARY IS EXPECTED TO MOVE THROUGH SOUTHWEST LOUISIANA AND
SOUTH-EAST LOUISIANA TONIGHT AND CONTINUE EAST OF MISSISSIPPI EARLY
SATURDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF
THE APPROACHING FRONT...ACCOMPANIED BY LOCALLY HEAVY RAINFALL. .SOME
STORMS MAY REACH SEVERE THRESHOLDS WITH THE POTENTIAL FOR DAMAGING
STRAIGHT LINE WINDS...HAIL AND ISOLATED TORNADOES. THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS FOR TODAY AND TONIGHT.

IN ADDITION TO THE THUNDERSTORM THREAT...SMALL CRAFT ADVISORY
CONDITIONS ARE IN EFFECT THE TIDAL LAKES AND COASTAL WATERS IN
ADVANCE OF THE FRONT FRIDAY AND TO CONTINUE BEHIND THE FRONTAL
BOUNDARY SATURDAY. WINDS AND SEAS WILL DIMINISH ON SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED FOR TODAY AND TONIGHT. ALL INTERESTS IN SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI SHOULD CLOSELY MONITOR THE WEATHER
SITUATION TODAY AND TONIGHT AND REMAIN ALERT FOR THE LATEST
INFORMATION AND STATEMENTS CONCERNING THIS POTENTIALLY HAZARDOUS
WEATHER EPISODE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:02 AM CSTSevere Thunderstorm WarningLIXEast Feliciana, Pointe Coupee, West Feliciana58 min
Feb 21, 4:48 AM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena57 min
Feb 21, 6:33 AM CSTSpecial Marine WarningLIX27 min
Feb 21, 8:26 AM CSTSpecial Marine WarningLIX2 hr
Feb 21, 8:38 AM CSTTornado WarningLIXSaint Bernard7 min
Feb 21, 10:25 AM CSTSpecial Marine WarningLIX95 min
Feb 21, 11:56 AM CSTSpecial Marine WarningLIX64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.